NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Why do nurses often count the respiratory rate while still appearing to take the pulse?

  1. AThe pulse and breathing rates are always the same number
  2. BPatients who know their breathing is watched tend to change it
  3. CIt is not allowed to tell patients that breathing is measured
  4. DCounting breaths is only accurate when the wrist is held
2.Nursing fundamentalsHard

A dehydrated patient is receiving IV fluids. Which finding best shows the treatment is working?

  1. AThe urine becomes darker and more concentrated
  2. BUrine output rises and the heart rate falls towards normal
  3. CThe heart rate rises and the skin becomes cooler
  4. DThe patient feels more thirsty than before the fluids started
3.Infection control & patient safetyMedium

A patient is on seizure precautions. Which equipment should be ready at the bedside?

  1. AWorking suction and oxygen equipment
  2. BRestraints ready for all four limbs
  3. CAn ice pack to place on the forehead
  4. DA tongue blade to put between the teeth
4.Infection control & patient safetyHard

A patient with depression has suddenly become calm and is giving away personal possessions. What does this suggest?

  1. AThat the patient is now ready for discharge today
  2. BA possibly increased suicide risk that needs immediate assessment
  3. CThat the patient wants to make new friends on the unit
  4. DThat the depression has resolved and observation can be reduced
5.Prioritization & delegationMedium

A nurse teaches a patient to use an incentive spirometer. Which statement shows a need for further teaching?

  1. A“I will use it several times every hour while awake.”
  2. B“I will breathe in slowly and deeply through the mouthpiece.”
  3. C“I will blow into it as hard and fast as I can.”
  4. D“I will try to hold my breath for a few seconds at the top.”
6.Prioritization & delegationHard

Four patients arrive at the emergency department at the same time. Who should be seen first?

  1. AA young adult with a swollen, painful ankle after a fall on the stairs
  2. BAn adult with kidney stone pain of 9/10 and stable vital signs
  3. CA child with a temperature of 39 °C who is alert and drinking
  4. DAn older adult with weakness on one side that began 40 minutes ago
7.Clinical nursingMedium

Which advice should be given to a patient with a new permanent pacemaker?

  1. AAvoid using all household electrical appliances such as kettles
  2. BStop all heart medicines straight away
  3. CNever raise the arm on that side again
  4. DTell staff about the pacemaker before any MRI scan or procedure
8.Clinical nursingHard

A patient with long-standing COPD has an arterial blood gas with pH 7.37, a raised PaCO2 and a raised bicarbonate. How is this best described?

  1. AUncompensated metabolic alkalosis
  2. BAcute respiratory acidosis
  3. CCompensated respiratory acidosis
  4. DMixed metabolic and respiratory alkalosis
9.Lab values & electrolytesMedium

A patient had a total gastrectomy. Which long-term therapy is needed to prevent anemia?

  1. ALifelong vitamin B12 replacement
  2. BLifelong oral folic acid tablets only
  3. CMonthly transfusions of red blood cells
  4. DWeekly doses of oral vitamin K tablets
10.Lab values & electrolytesHard

Which cerebrospinal fluid (CSF) pattern most strongly suggests bacterial meningitis?

  1. AClear fluid, normal glucose, mildly raised protein, lymphocytes
  2. BClear fluid, high glucose, low protein, many red cells
  3. CClear fluid, normal glucose, normal protein, no white cells
  4. DCloudy fluid, low glucose, high protein, many neutrophils
11.PharmacologyMedium

Which adverse effect of ciprofloxacin should a patient report at once?

  1. AA slightly bitter or metallic taste for a while after each dose
  2. BDarker stools than usual
  3. CPain or swelling in a tendon, such as the Achilles tendon
  4. DMild tiredness in the first few days
12.PharmacologyHard

A patient taking a GLP-1 receptor agonist such as semaglutide has severe, constant upper abdominal pain spreading to the back, with vomiting. What should the nurse suspect?

  1. AExpected nausea; the patient should take the next dose with food
  2. BAcute pancreatitis; the drug is stopped and urgent assessment arranged
  3. CHypoglycaemia; the patient should eat sweets and continue as usual
  4. DConstipation; a laxative will solve the problem
13.Med-surg: cardiovascular & respiratoryMedium

A patient has central chest pain and a STEMI on the ECG. What does this usually require?

  1. AAdmission and a repeat ECG the next morning
  2. BEmergency reperfusion, preferably by primary PCI
  3. CA troponin result before any treatment decision is made
  4. DOral beta-blocker and discharge if pain settles
14.Med-surg: cardiovascular & respiratoryHard

A patient with a tracheostomy suddenly becomes distressed, and a suction catheter will not pass down the tube. What should the nurse do first?

  1. AInflate the cuff with more air
  2. BIncrease the oxygen and wait
  3. CGive a nebulised bronchodilator
  4. DRemove the inner cannula
15.Med-surg: neuro, endocrine & renalMedium

A patient has just started haemodialysis. What usually happens to their protein needs?

  1. AThey stay exactly the same as they were before dialysis
  2. BThey increase, because dialysis removes amino acids
  3. CThey fall to almost zero to rest the kidneys
  4. DProtein must be replaced only by IV infusion
16.Med-surg: neuro, endocrine & renalHard

Two days after an ileal conduit was formed, the stoma is dark purple and dry. What should the nurse do?

  1. AReport it urgently, because the stoma may be ischaemic
  2. BApply a warm compress to improve the colour of the stoma
  3. CChange the bag and check again next week
  4. DRecord it as normal for a new stoma
17.Med-surg: GI, perioperative & oncologyMedium

Which area is used as a quick estimate of 1% of body surface area for small or scattered burns?

  1. AThe patient's palm including the fingers
  2. BThe patient's thumbnail
  3. CThe patient's hand and forearm
  4. DThe examiner's palm including the fingers
18.Med-surg: GI, perioperative & oncologyHard

A patient who takes NSAIDs suddenly develops severe epigastric pain, a rigid abdomen and shoulder-tip pain. Which finding would most support the likely diagnosis?

  1. ATall, peaked T waves on a 12-lead ECG
  2. BFree air under the diaphragm on an erect chest X-ray
  3. CA raised serum lipase three times the upper limit
  4. DFluid levels in the bladder on an ultrasound scan
19.Maternity & obstetric nursingMedium

On day 2, a newborn has red blotches with small yellow-white centres on the trunk. The baby is well. What is most likely?

  1. AHerpes simplex infection
  2. BErythema toxicum
  3. CNeonatal sepsis
  4. DPort-wine stain
20.Maternity & obstetric nursingHard

A woman with gestational diabetes was on insulin during pregnancy. What change in her insulin needs is expected right after birth?

  1. AShe will need lifelong insulin
  2. BThey double because of the stress of birth, so the insulin dose is increased
  3. CThey fall quickly, so glucose is monitored and insulin is often stopped
  4. DThey stay the same for 6 weeks
21.Pediatric nursingMedium

How should a 3-year-old use a metered-dose inhaler?

  1. AWith a spacer, giving all the prescribed puffs into it at the same time
  2. BWith a spacer and mask, holding the breath for 10 seconds after each puff
  3. CDirectly into the mouth without a spacer, while breathing in as fast as possible
  4. DWith a spacer and face mask, taking several normal breaths after each puff
22.Pediatric nursingHard

After hypospadias repair, a toddler has a urinary catheter. Which nursing action has priority?

  1. ARemove the dressing on the first day to check the wound
  2. BClamp the catheter for a few hours to train the bladder
  3. CKeep the catheter draining freely and check for kinks or blockage
  4. DLimit fluids for the first days so that less urine passes over the repair
23.Mental health nursingMedium

A 24-year-old woman with bipolar disorder is starting valproate. What is the most important teaching point?

  1. AIt is safe in pregnancy and needs no special precautions
  2. BIt can seriously harm an unborn baby, so effective contraception and specialist advice are essential
  3. CIt must be taken with grapefruit juice to be absorbed
  4. DIt will cause her to lose weight quickly, so she should eat extra meals and snacks every day
24.Mental health nursingHard

A patient with bulimia nervosa has a serum potassium of 2.8 mmol/L. What is the main concern?

  1. AA risk of weight gain
  2. BIncreased appetite
  3. CImproved muscle strength
  4. DA risk of life-threatening cardiac arrhythmias
25.Nursing math & unit conversionsMedium
12345678910111210:15 PM?21:1523:1510:1522:15

Practice exercise (made-up values, not clinical guidance). A dose is charted at 10:15 PM. Which entry is the same time on the 24-hour clock? Click it.

10:15 PM
  1. 121:15
  2. 223:15
  3. 310:15
  4. 422:15
26.Nursing math & unit conversionsHard
2 tsp · 4/day · 10 d? mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 2 tsp of an oral suspension every 6 hours for 10 days. Using 1 tsp = 5 mL, how many mL V are needed for the whole course?

2 tspevery 6 hours10 days1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
90 kg20 mg/kg/day4× per dayD = ? mg

A patient weighs 90 kg. The prescribed dose is 20 mg/kg per day, given in 4 equal doses. How many milligrams D are given per dose?

90 kg20 mg/kg/day4× per day
D = mg
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 500 units of a drug that comes as 5000 units/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

500 units5000 units/mL
V = mL
29.IV infusion ratesMedium
1500 mL20 gtt/mL6 h? gtt/min

Infuse 1500 mL over 6 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1500 mL6 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
2 g500 mL? mL/h2 mg/min

A bag contains 2 g of a drug in 500 mL. The order is 2 mg per minute. At what rate R do you set the pump, in mL/h?

2 g/500 mL2 mg/min
R = mL/h
31.Pediatric & critical-care dosingMedium
heparin 1 000 units/mL80 units/kg · 99 kg → V = ? mL

Practice exercise (made-up values, not clinical guidance). A practice protocol calls for a heparin bolus of 80 units/kg for a patient who weighs 99 kg. The vial contains 1 000 units/mL. What volume V do you draw up? Round to one decimal place.

80 units/kg99 kg1 000 units/mL
V = mL
32.Pediatric & critical-care dosingHard
25 mg250 mLnitroglycerin? mL/h56 kg30 mcg/min

Practice exercise (made-up values, not clinical guidance). A patient who weighs 56 kg has an order for nitroglycerin at 30 mcg/min. The bag contains 25 mg in 250 mL. Find the pump rate R in mL/h. Round to one decimal place.

25 mg/250 mL30 mcg/min56 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shifttea240 mLjuice100 mLice chips100 mLIV infusion75 mL/h × 8 hIV antibiotic1 × 50 mLurine425 mLurine500 mLwound drain40 mLvomit150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 46 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

46 kg8 hurine: 425 mLurine: 500 mLwound drain: 40 mLvomit: 150 mL
U = mL/kg/h
34.IV fluids & fluid balanceHard
1000 mL→ 125 mL/hstart 11:00ttotal​ = ? h80 mL/h × 4 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 11:00 at 80 mL/h. After 4 hours the rate is changed to 125 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL80 mL/h · 4 h125 mL/h
t = h
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 99% on supplemental oxygen, blood pressure 142/86 mmHg, pulse 70/min, responds only to voice, temperature 36.4 °C. What is the NEWS2 total score?

RR 12SpO₂ 99%O₂SBP 142HR 70VT 36.4 °C
NEWS2 =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 25/min, SpO₂ 88% on supplemental oxygen, blood pressure 96/58 mmHg, pulse 70/min, alert, temperature 38.0 °C. Which clinical risk group does the patient fall into? Click it.

RR 25SpO₂ 88%O₂SBP 96HR 70AT 38.0 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 74 mmHg (9.9 kPa). Use the rule that in chronic respiratory acidosis HCO₃⁻ rises by 3.5 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 74 mmHg (9.9 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
38.Arterial blood gas interpretationHard

Practice values: Na⁺ 146, Cl⁻ 117 and HCO₃⁻ 12 mmol/L. Calculate the delta ratio (AG − 12)/(24 − HCO₃⁻), using AG = Na⁺ − (Cl⁻ + HCO₃⁻). Give two decimals.

Na⁺ 146 mmol/LCl⁻ 117 mmol/LHCO₃⁻ 12 mmol/L
delta ratio =
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter with a fixed conduction ratio. Find the ventricular rate in beats per minute.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVventricular fibrillationsinus bradycardiaasystolejunctional rhythm

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1ventricular fibrillation
  2. 2sinus bradycardia
  3. 3asystole
  4. 4junctional rhythm

3Solutions

1.Nursing fundamentals

Answer: B · Patients who know their breathing is watched tend to change it

Why this is the answer

Breathing can be changed on purpose, so a patient who is aware of being watched may breathe differently. Counting unobtrusively for a full minute gives a more accurate rate.

Answer

B · Patients who know their breathing is watched tend to change it
2.Nursing fundamentals

Answer: B · Urine output rises and the heart rate falls towards normal

Why this is the answer

With effective fluid replacement, perfusion improves: urine output increases, the heart rate settles and the blood pressure stabilises. Watching for fluid overload is also important.

Answer

B · Urine output rises and the heart rate falls towards normal
3.Infection control & patient safety

Answer: A · Working suction and oxygen equipment

Why this is the answer

Suction and oxygen are kept ready to manage secretions and support breathing during or after a seizure. Nothing is put in the mouth, and restraints are not used because they can cause injury.

Answer

A · Working suction and oxygen equipment
4.Infection control & patient safety

Answer: B · A possibly increased suicide risk that needs immediate assessment

Why this is the answer

A sudden improvement in mood with giving away belongings can mean the person has made a plan. The nurse assesses suicide risk directly, increases observation and informs the team.

Answer

B · A possibly increased suicide risk that needs immediate assessment
5.Prioritization & delegation

Answer: C · “I will blow into it as hard and fast as I can.”

Why this is the answer

An incentive spirometer is used by breathing in slowly and deeply, then holding the breath briefly. Blowing into it does not expand the lungs.

Answer

C · “I will blow into it as hard and fast as I can.”
6.Prioritization & delegation

Answer: D · An older adult with weakness on one side that began 40 minutes ago

Why this is the answer

Sudden one-sided weakness suggests a stroke, and treatment depends on how quickly it starts. Severe kidney stone pain needs prompt pain relief, but the patient is stable.

Answer

D · An older adult with weakness on one side that began 40 minutes ago
7.Clinical nursing

Answer: D · Tell staff about the pacemaker before any MRI scan or procedure

Why this is the answer

Patients carry a device card and tell staff before MRI, surgery with diathermy or similar procedures. Arm movement on the pacemaker side is limited only for a short period after insertion.

Answer

D · Tell staff about the pacemaker before any MRI scan or procedure
8.Clinical nursing

Answer: C · Compensated respiratory acidosis

Why this is the answer

Chronic CO2 retention is offset by the kidneys retaining bicarbonate, bringing the pH back to normal. A normal pH with high PaCO2 and high bicarbonate is a compensated respiratory acidosis.

Answer

C · Compensated respiratory acidosis
9.Lab values & electrolytes

Answer: A · Lifelong vitamin B12 replacement

Why this is the answer

Intrinsic factor from the stomach is needed to absorb vitamin B12 in the ileum. After a total gastrectomy, B12 must be replaced for life, usually by injection, to prevent macrocytic anemia and nerve damage.Checked against: Vitamin B12 or folate deficiency anaemia - Causes · NHS (2023); Vitamin B12 deficiency anemia · MedlinePlus (NIH) (2026)

Answer

A · Lifelong vitamin B12 replacement
10.Lab values & electrolytes

Answer: D · Cloudy fluid, low glucose, high protein, many neutrophils

Why this is the answer

Bacterial meningitis typically gives cloudy CSF with many neutrophils, high protein and low glucose, because bacteria and white cells use glucose. Viral meningitis usually shows lymphocytes with a normal glucose; option C is normal CSF.Checked against: CSF glucose test · MedlinePlus (NIH) (2025); CSF cell count · MedlinePlus (NIH) (2025); CSF total protein · MedlinePlus (NIH) (2025)

Answer

D · Cloudy fluid, low glucose, high protein, many neutrophils
11.Pharmacology

Answer: C · Pain or swelling in a tendon, such as the Achilles tendon

Why this is the answer

Fluoroquinolones can cause tendinitis and tendon rupture. Patients should stop exercise and report tendon pain promptly.

Answer

C · Pain or swelling in a tendon, such as the Achilles tendon
12.Pharmacology

Answer: B · Acute pancreatitis; the drug is stopped and urgent assessment arranged

Why this is the answer

Mild nausea is common with GLP-1 agonists, but severe persistent abdominal pain radiating to the back suggests pancreatitis. The drug is stopped and the patient needs urgent assessment, including serum lipase or amylase.

Answer

B · Acute pancreatitis; the drug is stopped and urgent assessment arranged
13.Med-surg: cardiovascular & respiratory

Answer: B · Emergency reperfusion, preferably by primary PCI

Why this is the answer

A STEMI usually reflects total occlusion of a coronary artery. Emergency reperfusion, preferably primary PCI (or thrombolysis if PCI cannot be done in time), is needed as soon as possible; "time is muscle". The decision is made on the ECG and symptoms, not on the troponin result.

Answer

B · Emergency reperfusion, preferably by primary PCI
14.Med-surg: cardiovascular & respiratory

Answer: D · Remove the inner cannula

Why this is the answer

Tracheostomy emergency guidance is to remove the inner cannula first, because it may be blocked with secretions. If the patient does not improve, the cuff is deflated and the tube may need to be removed. Oxygen is applied to the face and the stoma, and emergency help is called.

Answer

D · Remove the inner cannula
15.Med-surg: neuro, endocrine & renal

Answer: B · They increase, because dialysis removes amino acids

Why this is the answer

Before dialysis, a moderate protein intake may be advised. Dialysis removes amino acids and protein, so needs rise, and malnutrition is a common risk. A renal dietitian sets individual targets.

Answer

B · They increase, because dialysis removes amino acids
16.Med-surg: neuro, endocrine & renal

Answer: A · Report it urgently, because the stoma may be ischaemic

Why this is the answer

A dusky, purple or black stoma suggests poor blood supply and possible necrosis. It needs urgent surgical review. A healthy stoma is moist and pink to red, and some swelling is normal at first.

Answer

A · Report it urgently, because the stoma may be ischaemic
17.Med-surg: GI, perioperative & oncology

Answer: A · The patient's palm including the fingers

Why this is the answer

The patient's palm with the fingers together is about 1% of their total body surface area. It is useful for small or patchy burns. Simple erythema (superficial burns) is not included in the total.

Answer

A · The patient's palm including the fingers
18.Med-surg: GI, perioperative & oncology

Answer: B · Free air under the diaphragm on an erect chest X-ray

Why this is the answer

A perforated peptic ulcer releases air into the peritoneal cavity, seen under the diaphragm on an erect chest X-ray or on CT. Shoulder-tip pain is referred from diaphragmatic irritation. The patient is kept nil by mouth, resuscitated and referred urgently to surgeons.

Answer

B · Free air under the diaphragm on an erect chest X-ray
19.Maternity & obstetric nursing

Answer: B · Erythema toxicum

Why this is the answer

Erythema toxicum is a common, benign rash that appears in the first days and resolves without treatment. A well baby with a typical rash needs only reassurance, but blistering or an unwell baby needs review.

Answer

B · Erythema toxicum
20.Maternity & obstetric nursing

Answer: C · They fall quickly, so glucose is monitored and insulin is often stopped

Why this is the answer

The placenta produced the hormones that caused insulin resistance. After birth, glucose usually returns to normal, so insulin is often stopped and glucose is checked. She needs a glucose test some weeks after birth and long-term screening for type 2 diabetes.

Answer

C · They fall quickly, so glucose is monitored and insulin is often stopped
21.Pediatric nursing

Answer: D · With a spacer and face mask, taking several normal breaths after each puff

Why this is the answer

Young children need a spacer with a well-fitting face mask. One puff is given at a time, and the child breathes normally for several breaths (often 5–10) to inhale the medicine. Several puffs at once reduce the dose delivered.

Answer

D · With a spacer and face mask, taking several normal breaths after each puff
22.Pediatric nursing

Answer: C · Keep the catheter draining freely and check for kinks or blockage

Why this is the answer

After repair, the catheter or stent protects the new urethra while it heals. It must drain freely; blockage causes bladder spasm and pressure on the repair. Fluids are encouraged, and the dressing is managed as the surgeon directs.

Answer

C · Keep the catheter draining freely and check for kinks or blockage
23.Mental health nursing

Answer: B · It can seriously harm an unborn baby, so effective contraception and specialist advice are essential

Why this is the answer

Valproate is highly teratogenic, causing neural tube defects and developmental problems. Women who could become pregnant need clear information, effective contraception and specialist review.

Answer

B · It can seriously harm an unborn baby, so effective contraception and specialist advice are essential
24.Mental health nursing

Answer: D · A risk of life-threatening cardiac arrhythmias

Why this is the answer

Repeated vomiting causes hypokalaemia and metabolic alkalosis. A potassium of 2.8 mmol/L is dangerously low and can cause arrhythmias. The patient needs cardiac monitoring and potassium replacement as prescribed.

Answer

D · A risk of life-threatening cardiac arrhythmias
25.Nursing math & unit conversions

Answer: 22:15

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

10 PM → 10 + 12 = 22

Answer

22:15

Answer

22:15
26.Nursing math & unit conversions

Answer: V = 400 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

2 tsp = 2·5 = 10 mL

Whole course

V = 10 mL × 4/day × 10 = 400 mL

Answer

V = 400 mL
27.Dosage calculations

Answer: D = 450 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

20·90 = 1800 mg

Per dose

D = 1800/4 = 450 mg

Answer

D = 450 mg
28.Dosage calculations

Answer: V = 0.1 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Volume

V = 500/5000 = 0.1 mL

On the syringe

On this 1 mL syringe every small line is 0.01 mL.

Answer

V = 0.1 mL
29.IV infusion rates

Answer: R = 83 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

6·60 = 360 min

Drip rate

R = 1500·20/360 = 83.33 ≈ 83 gtt/min

Answer

R = 83 gtt/min

At the bedside you round to the nearest whole drop: 83 gtt/min.

30.IV infusion rates

Answer: R = 30 mL/h

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

2000 mg/500 mL = 4 mg/mL

Dose per hour

2·60 = 120 mg/h

Pump rate

R = 120/4 = 30 mL/h

Answer

R = 30 mL/h
31.Pediatric & critical-care dosing

Answer: V = 7.9 mL

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units needed

80·99 = 7 920 units

Volume

V = 7920/1000 = 7.92 ≈ 7.9 mL

Answer

V = 7.9 mL
32.Pediatric & critical-care dosing

Answer: R = 18 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

25 000/250 = 100 mcg/mL

Dose per hour

The order is per minute for the whole patient, so the weight is not needed.

30·60 = 1800 mcg/h

Pump rate

R = 1800/100 = 18 mL/h

Answer

R = 18 mL/h
33.IV fluids & fluid balance

Answer: U = 2.51 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

425 + 500 = 925 mL

Per kilogram per hour

U = 925/(46·8) = 2.514 ≈ 2.51 mL/kg/h

Answer

U = 2.51 mL/kg/h
34.IV fluids & fluid balance

Answer: t = 9.4 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

80·4 = 320 mL
1000 − 320 = 680 mL left

Second part

680/125 = 5.44 h

Total time

t = 4 + 5.44 = 9.44 ≈ 9.4 h

Answer

t = 9.4 h

That is about 9 h 26 min, so the bag runs out at about 20:26.

35.Clinical assessment scores

Answer: NEWS2 = 5

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 99% → 0
on oxygen → 2
SBP 142 mmHg → 0
HR 70/min → 0
responds only to voice (V) → 3
T 36.4 °C → 0

Add

NEWS2 = 0 + 0 + 2 + 0 + 0 + 3 + 0 = 5

Answer

NEWS2 = 5
36.Clinical assessment scores

Answer: high

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 25/min → 3
SpO₂ 88% → 3
on oxygen → 2
SBP 96 mmHg → 2
HR 70/min → 0
alert (A) → 0
T 38.0 °C → 0

Total and red scores

NEWS2 = 3 + 3 + 2 + 2 + 0 + 0 + 0 = 10
At least one parameter scores 3.

Risk group

high

Answer

high

A total of 5 or more calls for an urgent clinical response.

37.Arterial blood gas interpretation

Answer: HCO₃⁻ = 35.9 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|74 − 40| = 34 mmHg → 3.4 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 3.5·3.4 = 35.9 mmol/L

Answer

HCO₃⁻ = 35.9 mmol/L
38.Arterial blood gas interpretation

Answer: delta ratio = 0.4167

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 146 − (117 + 12) = 17

Delta ratio

(17 − 12)/(24 − 12) = 5/12 = 0.4167

Answer

delta ratio = 0.4167

Below 1: an added normal anion gap acidosis.

39.ECG rhythm strip interpretation

Answer: ventricular rate = 150 bpm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute

QRS complexes

R–R = 10 small boxes = 0.40 s → 1500 ÷ 10 = 150 per minute
conduction ratio = 300 ÷ 150 = 2:1

Answer

ventricular rate = 150 bpm
40.ECG rhythm strip interpretation

Answer: asystole

Ventricular rhythms: ventricular tachycardia is a run of three or more wide (0.12 s or more) complexes in a row at more than 100/min, usually 150–250/min, regular, without related P waves. Ventricular fibrillation is a chaotic, irregular waveform with no identifiable P waves, QRS complexes or T waves and no countable rate. Asystole is an almost flat line with no ventricular activity; a flat line is always confirmed by checking the patient, the leads and the gain and a second lead. In resuscitation guidelines VF and pulseless VT are the shockable rhythms and asystole is not.

Five steps

1. Rate: no countable ventricular rate.
2. Rhythm: none; an almost flat line.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: no QRS complexes.

Interpretation

asystole

Answer

asystole

A flat line is always checked: look at the patient, the leads and the gain, and view a second lead, because a loose electrode or fine VF can look like asystole.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions